Morphine Tablets Are Being Recalled. Morphine tablets are being recalled because of a potential manufacturing defect. ETHEX Corp., the manufacturer of the recalled morphine tablets, has received a report of a tablet that was twice the appropriate thickness.
A thicker tablet may contain twice the amount of morphine sulfate than is stated on the product label, putting users at risk of accidental morphine overdose.
According to the Food & Drug Administration (FDA), the recall involves a single lot of morphine sulfate 60 mg extended release tablets (Lot No. 91762). The defective tablets were distributed under an “ETHEX” label between April 16th and April 27th of 2008.
No other dosage strength, nor any other lot of the 60 mg strength is affected by this recall. The product is a white oval tablet with “60” on one side, and “E” on the reverse.
The FDA has not received any reports of unexpected side effects or injury thus far
The FDA has not received any reports of unexpected side effects or injury thus far. However, opioids such as morphine have life-threatening consequences if overdosed. Those consequences can include respiratory depression (difficulty or lack of breathing), and low blood pressure.
Many patients for whom this product is prescribed are likely to be highly debilitated with reduced strength or energy as a result of illness. As such, they may be less likely to be able to determine that a tablet is overweight or oversized than an unimpaired individual.
Any customer inquiries related to this action should be addressed to ETHEX Customer Service at 1-800-321-1705, or fax to ETHEX Customer Service at 314-646-3751 or sent via email to: firstname.lastname@example.org with representatives available Monday through Friday, 8 am to 5 pm CST.
This is the second time in less than two months that a prescription tablet has been recalled because it contained twice the active ingredient than what was listed on the label. In April, Actavis Towtowa recalled Digitek tablets because some of the medication was manufactured at twice the normal strength.
According to the FDA, the Digitek defect could cause serious and even fatal reactions in user, and the agency deemed the action a Class I recall. According to the agency, there have been several reports of illnesses and injuries in patient taking Digitek. Actavis said it had 11 such reports.